Reader's Mail: Low Estrogen Birth Control Pills Are Least Likely to Aggravate Migraine

Q: Do you know what type of birth control pill I can take that will not worsen my migraines?

A: It is hard to give you a specific answer because women with migraine do not all react the same to oral contraceptives. Some women have fewer migraines on the pill because they do not ovulate, while others seem to have worsening of headaches with any amount of extra estrogen.

In general, pills with the lowest dose of the estrogen component would be least likely to aggravate migraine. Because the most significant trigger of migraine is the drop in the level of hormones when the pill is stopped (every three weeks in the usual type), many women do better on the low-dose three-month pills. The “triphasic” type of birth control pill, which varies the amount of hormone over the course of the month, should be avoided because the fluctuating levels may have a worsening effect. In theory, contraceptives containing only progesterone should not have much effect on migraine, but I have seen some women for whom even these oral contraceptives aggravated their migraines.

Robert S. Kunkel, M.D.
Emeritus staff
Former director of the Headache Clinic
Cleveland Clinic Foundation
Cleveland, Ohio

Gene Linked to Sleep Disorder Holds also Linked to Migraine
Blood Test May Hold Answers for Optimal Migraine Treatment